Iowa, 2017

Tornado and Hail in Iowa, June 16 to 17, 2017

June 16 to 17, 2017 · NWS DMX · 19 events in 10 counties and zones

A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$125,000
Crop damage
$3,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward. Initially, storms went up in northwest Iowa and produced near-severe hail and periods of heavy rain. During the evening, storms that initiated back in eastern Nebraska propagated across central and southern Iowa producing primarily heavy rainfall and periods of severe wind gusts and related wind damage along with one tornado. The heaviest rainfall was over southern Iowa where as much as 2+ inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 1:53 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 1:53 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 PM CDT Fri Jun 16 2017

.SHORT TERM.../Tonight through Saturday/
Issued at 251 PM CDT Fri Jun 16 2017

Main concern is severe weather potential and its timing both this
evening/tonight and Saturday afternoon.

Have nudged timing of thunderstorm activity slightly later, to
more of a 00Z or after time period. Surface warm front has pushed
northward and as of early this afternoon extended ESE from
northwest into east central and southeast IA. A weak low existed
across northeast NE with a trof/dryline extending southwestward
from it. MUCAPE values of 3000 J/kg or more existed in the warm
sector. SPC has maintained Enhanced Risk of severe weather across
much of the southwestern CWA. Main threats will be large hail
initially, then evolving into a wind threat.

The storms are likely to continue through the late evening and
early morning hours Saturday across the southeastern CWA,
eventually exiting the area by around 2 to 4 am across the
southeastern CWA. Lows will fall into the 60s once again with the
low/front pushed into southern Iowa.

On Saturday, more severe weather is possible but uncertainties
regarding the location of the frontal boundary remain. Present
thinking is that the best severe weather potential will be
confined to the southern CWA. SPC has an Enhanced Risk of severe
weather there, with the best timing beginning in the mid to late
afternoon hours.

.LONG TERM.../Saturday night through Friday/
Issued at 251 PM CDT Fri Jun 16 2017

The long term period will be characterized by unsettled weather
with opportunities for precipitation early in the period, then by
mid week and again later in the week. Temperatures will begin the
period with near to below normal temperatures, followed by a warm-
up by mid week.

The period will begin with walking the showers and thunderstorms
out on Saturday night. Sunday looks to be much cooler than the
temperatures we have experienced over the past several days. High
temperatures will be in the 70s. By mid-week the upper level
pattern will flatten, returning southerly surface flow and
temperatures well into the 80s. Additionally, a few shortwaves
will move through to end the week, however timing them and
resulting storms is difficult at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1113 AM CDT Fri Jun 16 2017

Main concern this period will be severe convection. Storms
expected to fire 20-22z northwest/north then develop south
southeast with time. Best dynamics/bulk shear/instability will
favor greatest threat from KFOD south southeast to KDSM from 22z
through 04z with possibly less intense storms near KMCW/KALO and
KOTM. Early in event large hail main threat then damaging wind aft
00-01z. Airport operations managers at KFOD/KDSM most likely to
see impactful storms and have hit these sites harder with
wind/+TSRA. Elsewhere less confident on higher end severe. Hires
models suggest 23-08z most impactful timeframe. Storms may
accelerate southeast with time to 40- 45kt aft 01Z. MVFR cigs
introduced at some TAF sites for Saturday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Zogg
LONG TERM...Zogg
AVIATION...Zogg
Hazardous weather outlook, Jun 16, 3:06 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Fri Jun 16 2017

IAZ004>007-015>017-023>025-033>035-044-045-170915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

While thunderstorms will be possible Saturday, the primary severe
threat is expected to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional severe thunderstorms are forecast Saturday afternoon
and evening. There is an enhanced risk for the area. Both severe
hail and damaging winds will be possible, though damaging winds
will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday
evening.

CURTIS

In the hours before

Local storm report, Jun 16, 9:39 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 NNW CLARKSVILLE       42.84N 92.71W
06/15/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

BF
Local storm report, Jun 16, 9:55 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 AM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 SSE ALLISON           42.69N 92.77W
06/15/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED BASED ON
            SPOTTER REPORT AND RADAR.

&&

BF
Special weather statement, Jun 16, 2:30 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
330 PM CDT FRI JUN 16 2017

IAZ004-162100-
Emmet IA-
330 PM CDT FRI JUN 16 2017

...Nickel Hail and Gusty Winds Possible Across Portions of Emmet
County...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Superior, or near Estherville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Estherville, Swan Lake, Gruver, Fort Defiance State Park and
Estherville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4350 9463 4333 9464 4339 9492 4350 9492
TIME...MOT...LOC 2029Z 269DEG 24KT 4349 9488

Beerends

The radar

The Minneapolis radar (KMPX), 165 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 4 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Winnebago

When
June 16, 3:36 PM CST
Where
Winnebago County, Thompson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.370, -93.780

Trained spotter reported nickel sized hail.

Hail, Calhoun

When
June 16, 6:17 PM CST
Where
Calhoun County, Pomeroy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.680

Trained spotter reported nickel to penny sized hail.

Hail, Calhoun

When
June 16, 6:22 PM CST
Where
Calhoun County, Pomeroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.680

Trained spotter reported hail increasing in size to quarters.

Heavy Rain, Adams

When
June 16, 6:30 PM CST to 9:15 PM CST
Where
Adams County, 1.73 mi NW of Corning
Reported by
COOP Observer
Coordinates
41.000, -94.750

Coop observer recorded heavy rainfall of 2.38 inches.

Heavy Rain, Taylor

When
June 16, 6:30 PM CST to 10:00 PM CST
Where
Taylor County, 0.69 mi N of Bedford
Reported by
COOP Observer
Coordinates
40.680, -94.720

Coop observer recorded heavy rainfall of 2.15 inches.

Heavy Rain, Decatur

When
June 16, 7:00 PM CST to June 17, 12:00 AM CST
Where
Decatur County, 1.26 mi WNW of Lamoni
Reported by
COOP Observer
Coordinates
40.630, -93.950

Coop observer recorded heavy rainfall of 1.90 inches.

Hail, Webster

When
June 16, 7:10 PM CST
Where
Webster County, 0.69 mi S of Otho
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.410, -94.150

Trained spotter reported nickel sized hail. This is a delayed report.

Thunderstorm Wind, Cass

When
June 16, 7:50 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -95.140

Emergency manager reported broken tree branches across down along with power outages.

Thunderstorm Wind, Cass

When
June 16, 7:55 PM CST
Where
Cass County, 0.69 mi N of Lewis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.310, -95.080

Emergency manager reported broken tree branches and power outages.

Heavy Rain, Poweshiek

When
June 16, 8:00 PM CST to 11:45 PM CST
Where
Poweshiek County, 1.72 mi SW of Grinnell
Reported by
COOP Observer
Coordinates
41.730, -92.750

Coop observer recorded heavy rainfall of 2.10 inches.

Thunderstorm Wind, Cass

When
June 16, 8:01 PM CST
Where
Cass County, 0.52 mi E of Griswold
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -95.140

Trained spotter reported gusts up to and around 60 mph.

Thunderstorm Wind, Story

When
June 16, 8:17 PM CST
Where
Story County, Roland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
42.170, -93.500

Storm chaser reported lots of large tree limbs down, some large trees downed in town, a tree on a house, and power lines downed. This is a delayed report and via social media.

Tornado, Taylor

When
June 16, 8:35 PM CST to 8:37 PM CST
Where
Taylor County, 2.24 mi ESE of New Market to 3.56 mi ESE of New Market
Rating
EF1
Path length
1.32 mi
Path width
40 yd
Property damage
$30,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
40.720, -94.859

Short tornado embedded within a large area of strong winds. Tornado tracked southeast through a cornfield before encountering a farmstead. It snapped and blew over trees in a grove just northwest of the farm which is where the EF1 damage occurred. It proceeded to destroy a hoop building on the farm and blew two empty grain bins off their foundations. Other tree damage occurred as well. The tornado then produced some tree damage in a grove of trees along Highway 2 before dissipating.

Thunderstorm Wind, Adams

When
June 16, 8:36 PM CST
Where
Adams County, 2.81 mi S of Corning
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.940, -94.740

Emergency manager relayed reports of non-specific building damage near the Adams and Taylor county line. Also reported numerous trees down around the county. Damage was most extensive in the southern portion of the county.

Thunderstorm Wind, Adams

When
June 16, 8:36 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.990, -94.740

Emergency manager reported tree limbs and power lines down.

Thunderstorm Wind, Taylor

When
June 16, 8:42 PM CST
Where
Taylor County, 3.73 mi E of New Market
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.730, -94.829

Three unsecured camper trailers were blown from their camp site into the lake. One minor injury reported.

Hail, Story

When
June 16, 8:50 PM CST
Where
Story County, 0.51 mi W of Zearing
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.170, -93.310

Coop observer reported quarter sized hail. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Story

When
June 16, 8:50 PM CST
Where
Story County, 0.51 mi W of Zearing
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.170, -93.310

Coop observer reported estimated wind gusts to 60 mph or more. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Marshall

When
June 16, 9:15 PM CST
Where
Marshall County, 1.69 mi ESE of Marshalltown
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.040, -92.890

Amateur radio operator reported 60 mph wind gusts at the Iowa Veterans Home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705568, 705569, 705570, 705583, 705586, 705584, 705571, 705572, 705573, 705585, 705574, 705575, 724966, 705576, 705577, 705578, 705580, 705581, 705582.